Skip to content

Warning on Body Building Products Marketed as Containing Steroids or Steroid-Like Substances

Font Size
A
A
A

continued...

A. Adverse event reports received by FDA for body building products that are labeled to contain steroids or steroid alternatives involve men (ages 22-55) and include cases of serious liver injury, stroke, kidney failure and pulmonary embolism (blockage of an artery in the lung). Acute liver injury is known to be a possible harmful effect of using anabolic steroid-containing products. In addition, anabolic steroids may cause other serious long-term adverse health consequences in men, women, and children. These include shrinkage of the testes and male infertility, masculinization of women, breast enlargement in males, short stature in children, adverse effects on blood lipid levels, and increased risk of heart attack and stroke.

Q. Why does FDA say these products are illegally marketed?

A. These products are NOT dietary supplements because they contain synthetic steroid or steroid-like active ingredients. These products are unapproved new drugs because they are not generally recognized as safe and effective. In fact, they are potentially harmful. In addition, the products are misbranded because the labeling is misleading and does not provide adequate directions for use.

Q. What action is FDA taking?

A. FDA has issued a public health advisory to highlight the risks of products that are marketed for body building and that contain or claim to contain steroids or steroid-like substances. The agency has executed a search warrant and issued a warning letter to American Cellular Laboratories Inc., which markets a number of these products, because the products are unapproved new drugs and are misbranded. FDA is gathering and reviewing additional data about other products that are marketed for body building and that claim to contain steroids or steroid-like substances.

Q. What should consumers do if they have been using these products?

A. Due to the potential serious health risks, FDA recommends that consumers immediately stop using these products. Consumers should also consult their health care professional if they are experiencing symptoms possibly associated with these products, particularly nausea, weakness or fatigue, fever, abdominal pain, chest pain, shortness of breath, yellowing of the skin or whites of the eyes, or brown/discolored urine. FDA also recommends that consumers talk with their health care professional about body building supplements they are taking, particularly if they are uncertain about the product’s ingredients.